Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

Abstract Title:

Autoimmune hemolytic anemia following MF59-adjuvanted influenza vaccine administration: a report of two cases.

Abstract Source:

Ann Pharmacother. 2011 Jan;45(1):e8. Epub 2010 Dec 28. PMID: 21189364

Abstract Author(s):

Sabrina Montagnani, Marco Tuccori, Giuseppe Lombardo, Arianna Testi, Stefania Mantarro, Elisa Ruggiero, Corrado Blandizzi

Article Affiliation:

Tuscan Regional Centre of Pharmacovigilance, Interdepartmental Centre for Research in Clinical Pharmacology and Experimental Therapeutics, University of Pisa, School of Medicine and Surgery, Pisa, Italy.

Abstract:

OBJECTIVE: To describe 2 cases of autoimmune hemolytic anemia (AIHA) following the administration of MF59-adjuvanted influenza vaccine.

CASE SUMMARY: An 83-year-old white woman developed persistent hyperpyrexia, polyarthralgia, and lower limb hypostenia about 2 days after receiving influenza vaccine. Clinical signs and laboratory evaluations suggested AIHA. The patient was treated with high-dose corticosteroids and immunoglobulins, and her clinical condition improved. A 74-year-old white woman developed severe abdominal pain and asthenia 3 days after the administration of influenza vaccine. Clinical signs and laboratory evaluations disclosed AIHA. She was treated with corticosteroids, rehydration, and blood transfusion; however, she died about 48 hours after hospitalization.

DISCUSSION: AIHA has been rarely described following influenza vaccine administration. In the cases described here, the causal relationship between influenza vaccination and the occurrence of AIHA, assessed by means of World Health Organization criteria, was scored as probable. It has been proposed that the mechanism whereby vaccines induce autoimmune responses can be molecular mimicry, although a possible role of other vaccine constituents, with particular regard for adjuvants, such as MF59, can not be excluded. Squalene, a constituent of MF59, has been suggested as a causative agent of autoimmune reactions. However, it is not clear how and under what conditions squalene can cause immune responses.

CONCLUSIONS: Influenza vaccination may rarely trigger severe AIHA, shortly after vaccine administration. A mechanism of molecular mimicry is probably involved in the development of these reactions, although the possible role of adjuvants can not be excluded. Patients should be instructed to report signs and symptoms of autoimmune disorders occurring in the first weeks after administration of influenza vaccine.

Study Type : Human: Case Report

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2017 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.